Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Coming off Venlafaxine - when does it feel better?

(9 Posts)
TopazRocks Fri 29-Jan-16 18:11:44

I am down to just crumbs really - maybe 15 mg, possibly less - but finding I have headache, feel sick, a bit shaky. Maybe I'll just go cold turkey over the weekend. If so, how soon might I feel less crap? I have busy things to do on Monday. To add the it all, GP and Psychiatrist have given confusing guidance on how quickly to stop, and I think I am doing it a third way. TBH I am unsure what the psych actually said as his English wasn't that easy. i am deaf and he had strong accent. He DID smile a lot though, and I am sure he knows his stuff!!

Criminy Sun 31-Jan-16 08:54:45

I took venlafaxine years ago and really struggled to come off of it. I kept getting brain zaps and I felt like shit. I ended up breaking open the capsules and counting out the grains inside, reducing by one grain every few days. Took a while, but was the only way I could do it.

It seems to be a common problem though, I've since had psychiatrists who wanted me to try it again, but when I've said not a chance, coming off of it was awful, they've accepted that and dropped the idea.

Good luck

vxa2 Sun 31-Jan-16 08:55:15

I came off venlafaxine 150mg cold turkey in October. Not a good idea but I didn't feel I had a choice at the time.

It sounds as if you have been really sensible reducing slowly. I would say perhaps hold off stopping completely until you have a few days when you don't need to do too much.

I found taking travel sickness tablets helped and also a high does of fish oils. This leaflet from Mind also helped;

www.mind.org.uk/media/158227/making_sense_of_coming_off_psych_drugs_2013_single_page_spread.pdf

Take care.

TopazRocks Sun 31-Jan-16 18:54:05

Thanks, both of you. I took a tiny amount yesterday - did feel pretty shit, but okay. I woke with headache but I did sleep - and so far today I've taken none. I'll see how it goes. I wasn't on it for long - only a few months - and not a v high dose, largely due to side effects. Really bad headaches and so forth. The psych wanted to argue over HOW the headaches were - all I can say is they felt different from the withdrawal ones. in the end though GP wanted me to stop as my BP has gone very high (and there's a family hx of death by stroke - my old dad included). I get BP checked later in week and would love to see it going down. I've changed some of my plans for tomorrow and will, I think, brave it out. Thanks again.

raspberryshake Sun 31-Jan-16 19:12:34

I came off Venlafaxine in August 2015. I was on crumbs too.... It's like coming off Class A drugs! (Not that I take Class A drugs, but that is how my GP described it when I went back convinced I couldn't cope) I had dizziness, cold sweats, hot flashes, the shakes, a ringing in my ears, and general brain fog. My GP convinced me that 3 days into cold turkey I was over the worst. I'm glad I listened and I'm now free of Venlafaxine and I would never take it again. Hope that you are ok OP.

TopazRocks Sun 31-Jan-16 20:12:31

I am okay. I think being on higher aka therapeutic amounts of drug was worse than i feel now. I felt like I was being poisoned on the stuff. Psych has suggested an alternative, one that's 'less toxic'. Blimey! I'd like to just not take any ADs now. We'll see.... it has saved my life before so i am not against totally.

MrsEdinburgh Sun 31-Jan-16 21:19:45

DH was on 150mg of Venlafaxine for 2yrs then came off them. He followed his Dr's advice & came stopped the Venlafaxine for 2 days then went on Sertraline 100mg & reduced his dosage by 25mg every month then after 4 months was completely off.

hefzi Mon 01-Feb-16 13:05:31

I went cold turkey last year for about six weeks - from 225: the first week was the worst (I didn't realise at the time it was withdrawal symptoms - just thought I was run down, as I feel the same way at the end of every academic year, with the spaciness and vertigo etc) and then it tailed off over the next couple of weeks down to nothing after about a month. (Unfortunately, it also led to me realising that I wasn't actually "better", but that's another story!)

It does get better - hang in there if you can flowers

hefzi Mon 01-Feb-16 13:06:02

Oh, and from reading about it since: apparently, taking Benadryl can help reduce the side effects.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now